Friday, September 19, 2014
Just Diagnosed with Cancer? Chat with Experts

Sunday, September 14, 2008 PennyS10, Community Member, asks

Q: I have started having my period again 3 years after finishing chemo and starting tamoxifen.

I finished chemo in Otober 2005 and started taking tamoxifen.  The last period I had was July 2005. Two weeks ago I started having light bleeeding which surprised me.  It has since turned to heavy bleeding.  I have been having some emotional difficulty and stress and did not have my Oncologist refill the prescription for tamoxifen after my last visit in July.  I assume that this change is caused by the fact that I haven't taken the medication as perscribed, but could use a little assurance...Has enyone else experienced this.  I have heard that after 2 years periods rarely, if ever, resume.  I am 46 years old.

Answer This
Answers (3)
PJ Hamel, Health Guide
9/14/08 3:22pm

Penny, have you reported this to the doctor? I don't believe stopping tamoxifen would start up  your periods again. It's not the tamoxifen that stopped them; it's the chemo. It's possible to have periods again, but as you said, extremely unlikely at your age, and 3 years later. This doesn't sound like a period, especially if you've been bleeding for 2 weeks; might be from another cause.... I'd call and make a doctor's appointment, see if you can get this taken care of.  Best of luck to you- PJH

Reply
st, Community Member
7/31/09 10:47am

i agree with pj hamel...my last period was in february 2005...its the chemo that stops the period not the tam...i am 41 yrs old now and 2 days ago it seems like my period started back, very heavy...this is 4 years after my last period...i am in shock...i am seeing my gyn in a couple days to run some tests

Reply
EllenK, Community Member
5/25/11 4:55pm

I've read your responces. I am 48 today. Had chemo 3 years ago at the age of 45. My last period was on 05/2008. I had some pain in lower stomack this morning. I remembered the feeling when I had periods. And to my surprize, I saw blood. Will call my Gyno tomorrow. I hope nothing serious. Just wanted to hear from you ladies whose periods resumes after 3 years.

Reply
PJ Hamel, Health Guide
5/25/11 5:13pm

Ellen, you just never know what's going to happen after chemo; sometimes the side effects last for years. I'm glad you're calling your oncologist; s/he should always be contacted when your health or normal pattern changes in any way. Hope this turns out to be a natural part of recovery - PJH

Reply
EllenK, Community Member
5/25/11 5:16pm

I never took tamoxifen because of the type of cancer I had. I was triple negative, not hormone related. Stopping menstruation was a result of chemo and not the medicine taken after. Thank you for your responce.

Reply
Answer This

Important:
We hope you find this general health information helpful. Please note however, that this Q&A is meant to support not replace the professional medical advice you receive from your doctor. No information in the Answers above is intended to diagnose or treat any condition. The views expressed in the Answers above belong to the individuals who posted them and do not necessarily reflect the views of Remedy Health Media. Remedy Health Media does not review or edit content posted by our community members, but reserves the right to remove any material it deems inappropriate.

By PennyS10, Community Member— Last Modified: 06/20/12, First Published: 09/14/08